Maryland, 2017

Flash Flooding and Flood in Maryland, August 18 to 19, 2017

August 18 to 19, 2017 · NWS LWX · 20 events in 3 counties and zones

Heavy rain developed late in the afternoon of August 18th mainly across the Baltimore metropolitan area, and in southern Maryland. This heavy rain was ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain developed late in the afternoon of August 18th mainly across the Baltimore metropolitan area, and in southern Maryland. This heavy rain was ahead of an approaching cold front. The torrential rains caused numerous instances of flash flooding, with some of the flooding in southern Maryland being slow enough to recede that it lasted well into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 18, 2:04 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 18, 2:04 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
304 PM EDT Fri Aug 18 2017

.SYNOPSIS...
A cold front will cross the region tonight. Surface high
pressure will build in Saturday, but an upper level disturbance
will cross the region Saturday night. A warm front will advance
back north across the region early next week, followed by a
strong cold front in the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis depicts the cold front entering western
West Virginia and western Pennsylvania, heading southeast.
Aloft, a broad trough covers the eastern and central US, with
several embedded shortwaves. One of these is located over West
Virginia at present and is heading east.

Ahead of these sources of lift, we have a truly soupy air mass,
with dew points in the mid 70s to around 80 widespread, and air
temperatures near to just above 90. This is resulting in CAPEs
estimated to be well in excess of 2000 J/kg. The associated
shortwave is helping increase shear to around 30 knots, with
areas near the Mason-Dixon expected to reach 35 knots.

Suffice it to say, we have a pretty good setup (as August goes)
for severe weather, and with the high PW's, flash flooding. Best
flash flood threat will depend on the front slowing and cells
starting to train later on, but any storm can produce some
extremely heavy rainfall rates given the high CAPE and high
available moisture. Watches for severe and flash flooding
extend west to near the Blue Ridge, but an isolated instance
early west of there is not impossible. However, best odds are
near the I-95 corridor on east to the bay as storms intensify
and tap into the excessive CAPE and moisture. Timing looks
primed with late aft/early evening for most of the region, and
while CAPE should diminish this evening, cells may continue to
regenerate well into the evening as the front slows, which is
why the flash flood watch extends to 2 AM.

Besides all of that, heat remains a concern until the storms
reach the area, and the heat advisory remains in effect. It may
be cancelled early as the storms cool the region down by early
evening.

Later tonight, front will slowly but surely clear us out storm-
wise, but moisture may be slow to dwindle, with patchy fog
possible. Lows will be a bit cooler than last night, with 60s
and low 70s expected.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Other than patchy fog, Saturday should start out tranquil with
some sun. Humidity will be lower, though temperatures will only
be a few degrees less than today. However, potent upper level
trough will move into the region late in the day and at night,
and it appears enough moisture will remain to result in isolated
showers and t-storms late in the day into the evening.

High pressure dominates Sunday for the most part, with
temperatures expected to drop a bit further once again - the
most comfortable day of the weekend. However, warm front will
start poking back north late in the day and at night, and that
may result in a return risk of showers in central VA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure will move offshore Monday and settle into
Tuesday, allowing for southerly flow to settle over our area.
Moisture advection could enhance diurnally driven showers and
thunderstorms Monday and Tuesday afternoon/evening. An upper
trough and strong cold front will approach from the northwest on
Tuesday night into Wednesday, bringing additional chance of
showers and thunderstorms on Wednesday. The front should move
across on Wednesday night with a high pressure returning
Thursday into Friday.

High temperatures Monday through Wednesday will be in the mid
to upper 80s in Northern Maryland... to low 90s in Central
Virginia at times... and 70s at higher elevations... highs in
the 70s and 80s Thursday and Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Primary TAF concern next few hours will be potential for gusty
thunderstorms with brief IFR cigs and vis moving across the
terminals. Tried to peg timing as best as possible in TAFs but
still some uncertainty exists.

Overnight, more rural spots, including MRB and CHO, could see
patchy fog development. Otherwise, expecting VFR Saturday,
though an isolated shower or t-storm is possible late. Mainly
VFR again Sunday with high pressure dominant.

VFR conditions expected Monday into Wednesday, with periods of
sub-VFR conditions mainly Monday and Tuesday afternoon/evening
and Wednesday due to possible showers and thunderstorms.

&&

.MARINE...
SCA in effect through the evening for southerly channeling and
approaching t-storms. Special Marine Warnings are likely over
the next several hours as strong storms move in with approaching
cold front. Then, expect northerly channeling overnight, so SCA
continues for main channel until early morning. For balance of
Saturday, should be sub SCA, but an isolated gusty t-storm is
possible late in the day as an upper trough moves on through.
Returning to tranquil conditions Sunday.

Mainly dry conditions expected Monday into Wednesday, with
periods of showers and thunderstorms possibly developing Monday
and Tuesday afternoon/evening and Wednesday. Wind gusts are
expected to stay below the small craft advisory threshold.

&&

.HYDROLOGY...
Wet antecedant conditions combined with very high PW's and
potential for training storms have prompted us to issue a flash
flood watch for eastern half to two thirds of CWA. Biggest risk
is Maryland near bay and the urban centers. Storms may continue
to train well into the evening, so have watch going until 2AM.

&&

.TIDES/COASTAL FLOODING...
Southerly flow will continue to cause elevated water levels
through tonight. CFA for St. Mary's through tonight, and may
need to add other sensitive sites of Annapolis and DC Southwest
Waterfront for next cycle tonight. Will need to watch the less
sensitve sites as well as Baltimore also touched in the last
high tide cycle.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Saturday for DCZ001.
     Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Saturday for MDZ004>006-011-
     013-014-016>018-503>508.
     Heat Advisory until 8 PM EDT this evening for MDZ011-013-014-
     016-504-506.
     Coastal Flood Advisory until 3 AM EDT Saturday for MDZ017.
VA...Flash Flood Watch until 2 AM EDT Saturday for VAZ039-040-
     050>057-501-502-505-506.
     Heat Advisory until 8 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...Small Craft Advisory until 9 AM EDT Saturday for ANZ531>534-
     537-539>541-543.
     Small Craft Advisory until 1 AM EDT Saturday for ANZ530-535-
     536-538-542.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...IMR/RCM
MARINE...IMR/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Aug 18, 3:32 PM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
432 PM EDT Fri Aug 18 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-192045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
432 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 9 PM. Thunderstorms
across the area will be capable of producing locally damaging
wind gusts and large hail.

A Flash Flood Watch is in effect until 2 AM. Isolated flash
flooding is possible due to locally heavy downpours from training
thunderstorms.

A Heat Advisory is in effect until 8 PM for the Washington and
Baltimore Metropolitan areas as well as portions of the Virginia
Piedmont. Heat indices around 105 degrees are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter networks are activiated through this evening. Please
report severe weather and flooding to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-192045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
432 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 9 PM for portions
of northern and central Maryland and northern Virginia. Thunderstorms
across the area will be capable of producing locally damaging
wind gusts and large hail.

A Flash Flood Watch is in effect until 2 AM for the Washington
and Baltimore metropolitan areas. Isolated flash flooding is
possible due to locally heavy downpours from training
thunderstorms.

A Heat Advisory is in effect until 8 PM for portions of central
Maryland and the Virginia Piedmont close to Interstate 95. Heat
indices around 105 degrees are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter networks are activiated through this evening. Please
report severe weather and flooding to the National Weather
Service.

In the hours before

Local storm report, Aug 18, 4:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     1 SW COUNTRYSIDE        39.05N  77.42W
08/18/2017                   LOUDOUN            VA   PUBLIC

&&

EVENT NUMBER LWX1702814

STRONG
Local storm report, Aug 18, 4:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     MARINE TSTM WIND 1 N FELLS POINT         39.28N  76.58W
08/18/2017  M40 MPH          BALTIMORE CITY     MD   MESONET

&&

EVENT NUMBER LWX1702815

DH
Local storm report, Aug 18, 4:39 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
539 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     MARINE TSTM WIND 2 E WOODBRIDGE          38.64N  77.22W
08/18/2017  M54 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1702816

DH
Local storm report, Aug 18, 4:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
542 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     MARINE TSTM WIND 1 W BALTIMORE INNER HAR 39.28N  76.62W
08/18/2017  M48 MPH          BALTIMORE CITY     MD   MESONET

&&

EVENT NUMBER LWX1702817

DH

The radar

The Dover AFB radar (KDOX), 112 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

19 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Harford

When
August 18, 4:45 PM EST to 6:45 PM EST
Where
Harford County, 0.9 mi E of Gibson to 0.98 mi E of Gibson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.578, -76.313

Torrential rain caused Thomas Run to flood, prompting the closure of Thomas Run Road at Ruffs Mills Road.

Flash Flood, Harford

When
August 18, 4:47 PM EST to 7:00 PM EST
Where
Harford County, 0.57 mi E of Benson to 0.6 mi E of Benson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.501, -76.369

Whitaker Mill Road flooded and closed near Old Joppa Road due to torrential rainfall.

Flash Flood, Harford

When
August 18, 4:50 PM EST to 7:00 PM EST
Where
Harford County, 1.09 mi WNW of Emmorton to 1.07 mi WNW of Emmorton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.504, -76.340

Plumtree Run flooded, causing South Tollgate Road to be closed near Ruth Avenue.

Flash Flood, Howard

When
August 18, 4:53 PM EST to 6:00 PM EST
Where
Howard County, 0.41 mi W of Ellicott City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.269, -76.808

A foot of water flowing over Main Street in Ellicott City at Belfont Drive due to heavy rainfall. The road had to be closed.

Flash Flood, Harford

When
August 18, 4:54 PM EST to 7:00 PM EST
Where
Harford County, 0.39 mi W of Fulford to 0.35 mi WSW of Fulford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.549, -76.287

Schucks Road flooded and closed near 308 Schucks Road.

Flash Flood, Harford

When
August 18, 5:30 PM EST to 8:00 PM EST
Where
Harford County, 0.33 mi W of Emmorton to 0.3 mi W of Emmorton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.500, -76.326

Bright Oaks Drive flooded and closed due to torrential rainfall.

Flash Flood, Harford

When
August 18, 5:40 PM EST to 8:00 PM EST
Where
Harford County, 1.48 mi SE of Emmorton to 1.49 mi SE of Emmorton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.485, -76.300

Flash flooding caused a road closure at Laurel Bush Road and Spruce Pine Road.

Flash Flood, Harford

When
August 18, 5:40 PM EST to 9:15 PM EST
Where
Harford County, 1.23 mi ENE of Carsins Run to 1.45 mi ENE of Carsins Run
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.539, -76.200

Aldino Stepney Road was flooded by Carsins Run, causing it to be closed.

Flash Flood, Harford

When
August 18, 5:53 PM EST to 8:43 PM EST
Where
Harford County, 0.58 mi SW of Singer to 0.52 mi SSW of Singer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.474, -76.337

The USGS stream gage on Otter Point Creek / Winters Run near Edgewood exceeded the 8 foot flood stage for over 2 hours, causing flooding on Winters Run Road near Singer Road.

Flash Flood, Harford

When
August 18, 5:56 PM EST to 6:43 PM EST
Where
Harford County, 1.3 mi NE of Bel Air to 1.4 mi NE of Bel Air
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.542, -76.331

The USGS stream gage on Bynum Run near Bel Air exceeded the 9 foot flood stage for about 45 minutes during the afternoon of the 18th. Bynum Run Park was flooded.

Flash Flood, Harford

When
August 18, 6:15 PM EST to 6:45 PM EST
Where
Harford County, 0.48 mi ESE of Edgewood to 0.49 mi ESE of Edgewood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.416, -76.292

A swift water rescue was reported near the Amtrak bridge on Edgewood Road.

Flash Flood, Harford

When
August 18, 6:30 PM EST to 7:15 PM EST
Where
Harford County, 0.64 mi ESE of Aberdeen to 0.7 mi ESE of Aberdeen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.515, -76.160

A swift water rescue was reported near the intersection of US Route 40 and Maryland State Route 22.

Flash Flood, Harford

When
August 18, 6:30 PM EST to 9:00 PM EST
Where
Harford County, 1.46 mi SE of Carsins Run to 1.44 mi NW of Aberdeen Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.516, -76.199

Bush Chapel Road flooded and closed at a stream crossing near Aberdeen.

Flash Flood, Harford

When
August 18, 6:30 PM EST to 9:00 PM EST
Where
Harford County, 1.06 mi NNE of Aberdeen to 1.01 mi NNE of Aberdeen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.535, -76.164

Old Robinhood Road flooded and closed due to rapid stream flooding.

Flash Flood, Harford

When
August 18, 6:30 PM EST to 7:00 PM EST
Where
Harford County, 0.2 mi NE of Abingdon to 0.25 mi ENE of Abingdon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.472, -76.267

A swift water rescue was reported on Bynum Run at Route 7.

Flash Flood, Harford

When
August 18, 6:45 PM EST to 9:15 PM EST
Where
Harford County, 0.69 mi ENE of Emmorton to 0.74 mi ENE of Emmorton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.503, -76.308

Bynum Run rapidly escaped its banks, causing flooding and a road closure at the intersection of Patterson Mill Road and East Wheel Road.

Flash Flood, St. Mary'S

When
August 18, 9:43 PM EST to 10:30 PM EST
Where
St. Mary'S County, 0.89 mi N of Morganza to 1.09 mi N of Morganza
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.393, -76.700

Morganza Turner Road flooded and closed at a stream crossing near Morganza.

Flash Flood, St. Mary'S

When
August 18, 9:50 PM EST to 10:30 PM EST
Where
St. Mary'S County, 1.01 mi SSW of Oakville to 0.97 mi SSW of Oakville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.367, -76.659

Bishop Road flooded and closed at Burnt Mill Creek.

Flash Flood, St. Mary'S

When
August 18, 10:01 PM EST to 10:30 PM EST
Where
St. Mary'S County, 1.79 mi SE of Loveville to 1.71 mi S of Oakville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.353, -76.655

Friendship School Road flooded and closed at Burnt Mill Creek.

Flood, St. Mary'S

When
August 18, 10:30 PM EST to August 19, 1:00 AM EST
Where
St. Mary'S County, 0.97 mi SSW of Oakville to 0.92 mi SSW of Oakville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.368, -76.660

Flooding persisted on Bishop Road at Burnt Mill Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715702, 715703, 715704, 715705, 715706, 715708, 715709, 715710, 715903, 715902, 715712, 715713, 715714, 715715, 715719, 715707, 715720, 715721, 715722, 715723.